IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 2198 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
 »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »  Article in PDF (745 KB)
 »  Citation Manager
 »  Access Statistics
 »  Reader Comments
 »  Email Alert *
 »  Add to My List *
* Registration required (free)

 
In This Article
 »  Abstract
 » Introduction
 » Case Report
 » Discussion
 »  References
 »  Article Figures

 Article Access Statistics
    Viewed2024    
    Printed70    
    Emailed0    
    PDF Downloaded120    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
DRUG WATCH
Year : 2012  |  Volume : 44  |  Issue : 1  |  Page : 122-123
 

Medication error - Inadvertent high dose intradermal cloxacillin induced skin necrosis


Department of Pharmacology, JIPMER, Pondicherry, India

Date of Web Publication14-Jan-2012

Correspondence Address:
Adithan Surendiran
Department of Pharmacology, JIPMER, Pondicherry
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.91883

Rights and Permissions

 » Abstract 

Medication error is one of the important causes of preventable adverse drug reactions. It can occur in the form of administration of a wrong drug, in the wrong dose, to the wrong patient, in an unsuitable dosage form, for the wrong duration or by using an inappropriate route of administration. Intradermal skin testing for cloxacillin hypersensitivity is done at low doses to check for drug allergy. In this report, three patients were given 50 times higher dose of cloxacillin than recommended for skin testing, resulting in pain and necrosis at the site of injection. The error occurred due to wrong dilution of the drug as done by a nursing intern. Some reasons for this could be overtime working, under trained staff, unsupervised nursing interns, complicated and unclear protocols, interpersonal communication gap between health care professionals and also poor availability of ideal resources. Pharmacovigilance centers must alert health care professionals about the significance of reporting medication errors through bulletins and journals.


Keywords: Adverse drug reaction, cloxacillin, intradermal testing, medication error, necrosis


How to cite this article:
Surendiran A, Kaku MV, Adithan C. Medication error - Inadvertent high dose intradermal cloxacillin induced skin necrosis. Indian J Pharmacol 2012;44:122-3

How to cite this URL:
Surendiran A, Kaku MV, Adithan C. Medication error - Inadvertent high dose intradermal cloxacillin induced skin necrosis. Indian J Pharmacol [serial online] 2012 [cited 2020 Sep 20];44:122-3. Available from: http://www.ijp-online.com/text.asp?2012/44/1/122/91883



 » Introduction Top


A medication error can be defined as 'a failure in the treatment process that leads to, or has the potential to lead to, harm to the patient'. [1] The use of the term 'failure' signifies that the process has fallen below an attainable standard. As per the US Institute of Medicine's report (1999) 'To err is human', every year 7000 preventable adverse drug reactions in USA were due to medication errors. [2] To the best of our knowledge, this is the first report on the adverse event of intradermal hypersensitivity testing with cloxacillin resulting in pain and skin necrosis as a result of medication error.


 » Case Report Top


We describe a case report of cloxacillin-induced skin necrosis which occurred following intradermal skin testing for screening of hypersensitivity response. This adverse drug reaction was reported to the pharmacovigilance center of our institute. Intradermal skin testing for diagnosing hypersensitivity response to cloxacillin was done for three patients who were admitted in the surgery ward of a tertiary care hospital. This included a 12-year-old boy diagnosed with cryptorchidism and admitted for inguinal exploration, a 28-year-old male admitted for bilateral breast mass reduction, and a 52-year-old male who was admitted for inguinal mass exploration. The test dose was given in the forearm of each patient, one after the other, using the same diluted preparation of cloxacillin. The nurse who prepared the test dose solution had apparently mixed 500 mg of cloxacillin sodium in 2 ml of distilled water, and had used 0.1 ml of the solution for intradermal injection in each of the three patients. This amounts to 25 mg of cloxacillin for each patient as a test dose. However, the institute protocol for intradermal skin testing was only 0.5 mg per test dose. All three patients complained of intense pain, itching and rash over the site of injection within 30 min of receiving the test dose intradermal. The symptoms of itching and rash subsided with the administration of intravenous chlorpheniramine maleate. This was followed by darkening of skin over the injected area which progressed to necrosis within 6 to 12 h and was associated with persistent pain [Figure 1] and [Figure 2]. The solution was not used for any other patient. After 12 h of receiving the test dose, pain subsided spontaneously in all three patients.
Figure 1: Skin necrosis at the site of intradermal test dose

Click here to view
Figure 2: Skin necrosis at the site of intradermal test dose

Click here to view



 » Discussion Top


Adverse drug reactions are one of the important causes for significant morbidity and mortality among patients. Among various causes for adverse drug reactions, medication errors are an important cause for preventable adverse drug reactions. Medication errors include administration of a drug which is inappropriate for the condition or at an inappropriate dose.

A study by Kopp et al., [3] on medication errors in intensive care patients showed that around 17% of medication errors resulted in adverse drug reactions which were preventable. Further, 83% of medication error had the potential to cause adverse drug reactions. In a study by Bates et al., [4] approximately 28% of adverse drug events were due to medication errors which were preventable. Further, studies had also shown that the most common cause of medication error (36%) was due to overdose followed by selection of wrong drug and wrong route of drug administration. [5]

This article highlights the seriousness of the reaction which could potentially occur with cloxacillin due to medication error. Since the drug was given at 50 times the dose recommended for intradermal testing as per the institute protocol, the patient faced a serious risk of developing serious adverse events such as anaphylaxis. There had been reports of patients developing anaphylaxis even with the low dose used for penicillin hypersensitivity intradermal skin test. Many of the medication errors occurred due to oversight or negligence during the process of prescribing, dispensing, storage and administration of drug. In a hospital setup, this could occur due to oversight by the nursing staff responsible for administering the drug. Some of the common reasons could be overtime working, under trained staff, unsupervised nursing interns, complicated and unclear protocols, interpersonal communication gap between health care professionals and also poor availability of ideal resources. In this report, the drug was diluted in a wrong way by an unsupervised nursing intern. Formulation of appropriate hospital policies could avoid such instances.

There is an important role for pharmacovigilance centers that can contribute to the detection and prevention of medication errors and increasing the safety of patients. These centers must alert health care professionals about the importance of reporting medication errors through bulletins and journals. [2]



 
 » References Top

1.Aronson JK. Medication errors: Definitions and classification. Br J Clin Pharmacol 2009;67:599-604.  Back to cited text no. 1
[PUBMED]  [FULLTEXT]  
2.Bencheikh RS, Benabdallah G. Medication errors: Pharmacovigilance centres in detection and prevention. Br J Clin Pharmacol 2009;67:687-90.  Back to cited text no. 2
[PUBMED]  [FULLTEXT]  
3.Kopp BJ, Erstad BL, Allen ME, Theodorou AA, Priestley G. Medication errors and adverse drug events in an intensive care unit: Direct observation approach for detection. Crit Care Med 2006;34:415-25.  Back to cited text no. 3
[PUBMED]  [FULLTEXT]  
4.Bates DW, Cullen DJ, Laird N, Petersen LA, Small SD, Servi D, et al. Incidence of adverse drug events and potential adverse drug events. Implications for prevention. ADE Prevention Study Group. JAMA 1995;274:29-34.  Back to cited text no. 4
    
5.Winterstein AG, Johns TE, Rosenberg EI, Hatton RC, Gonzalez-Rothi R, Kanjanarat P. Nature and causes of clinically significant medication errors in a tertiary care hospital. Am J Health Syst Pharm 2004;61:1908-16.  Back to cited text no. 5
[PUBMED]  [FULLTEXT]  


    Figures

  [Figure 1], [Figure 2]



 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow